Wyoming, 2021Avalanche in Wyoming, February 17, 2021
February 17, 2021 · NWS RIW · 1 event in 1 county or zone
A group of 9 snowmobilers were riding in the Squaw Creek Drainage and triggered a slab avalanche. One person was buried under 4 to 5 feet of avalanche debris with three others buried up to their necks.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 1
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A group of 9 snowmobilers were riding in the Squaw Creek Drainage and triggered a slab avalanche. One person was buried under 4 to 5 feet of avalanche debris with three others buried up to their necks. The man was excavated and given CPR but did not survive.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Riverton, WY wrote its last area forecast discussion before the first event at Feb 17, 1:22 PM MST, 8 minutes earlier.
Area forecast discussion, Feb 17, 1:22 PM MST, 8 minutes before
Area Forecast Discussion
National Weather Service Riverton WY
122 PM MST Wed Feb 17 2021
.SHORT TERM...Tonight through Saturday
A combination of troughiness over the area and unstable northwest
flow has brought my least favorite weather phenomena, ASDs
(Annoying Snow Bands). In other words, small scale banding of snow
that can bring quick accumulations of snow in localized areas. They
are almost impossible to pinpoint and time ahead of time and can
lead to big differences over a distance of a few miles. These will
continue into this evening as the unstable, northwest flow
continues. There should be a downward trend after midnight though,
as some transitory ridging builds into Wyoming with all snow showers
ending by around sunrise Thursday.
This aforementioned ridging should bring about 18 to 24 hours of
mainly dry weather to the area. Although we can't rule out a stray
snow shower in the west, they should be so sparse we elected to
keep the forecast dry. However, in this fast moving zonal flow, we
will have another wave approach the area. Ahead of it, with the
tightening of the pressure gradient, it will become breezy to
windy across the favored southwest flow areas, mainly from Rock
Springs to Casper. No wind highlights are expected though, since
mid level winds do not look sufficiently strong.
The aforementioned wave will move into western Wyoming late Thursday
night and bring another round of snow. This system does not look to
have a ton of forcing with it so amounts should remain on the light
to moderate side. Any highlights would probably be restricted to
advisories with this system. Still some question as to if anything
can jump the divide though. We have some low end POPs but nothing
substantial. It will also likely be another day of strong winds
across southern Wyoming, but again, mid level winds do not look
sufficient for high wind highlights.
After a lull in the snow Friday afternoon and evening, another
system then moves in for later Friday night into Saturday. The
models have been struggling with the details of the system's
evolution and this continues to be the case this afternoon. The
models are also continuing to show poor run-to-run consistency.
For now, we have made few changes to continuity and have kept the
higher POPs and QPF to the western and southern portions of the
area. However, uncertainty remains high.
.LONG TERM...Saturday night through Wednesday
A trough is expected to pull across the Rockies Saturday night. The
associated cold front is expected to pull across the forecast area
at the same time. Snow chances will be mainly over the west. Will
keep areas east of the Divide dry for now, but 12Z deterministic
models are hinting at some snow along with the cold front Saturday
night into Sunday morning. Windy west to northwest surface winds are
expected Saturday night into Sunday in many locations. However high
wind thresholds are not expected at this time.
The forecast area will then again be in a strong northwest flow
pattern Sunday and Monday with chances of PoPs over the far
west/northwest, while dry conditions are expected east of the Divide.
The flow is then expected to back to the west on Tuesday as a trough
pulls into the West Coast. The ECMWF and GFS models then diverge on
the evolution of this trough Tuesday night and Wednesday. Currently
looks to be a chance of PoPs over the west Tuesday night, then
possibly spreading east of the Divide on Wednesday.
&&
.AVIATION...00Z Issuance
Isolated to scattered snow showers are expected to occur through
at least 06Z Thursday generally north of a KJAC-KLND-KCPR.
Relatively brief MVFR/IFR conditions will occur with snow showers
unless a snow band persists over a given terminal. After 12Z
Thursday expect mainly dry conditions with VFR conditions at all
terminals. Winds will generally be light through Thursday morning.
Windy westerly winds will develop by midday Thursday over the
south including KRKS.
&&
.FIRE WEATHER...
Snow showers will continue into tonight across much of the northern
half of the state, although pinpointing an exact location is highly
uncertain. A weak area of high pressure will bring mainly dry
weather Thursday before the next system arrives later Thursday night
into Friday. A gusty wind will develop across southern Wyoming on
Thursday. Relative humidity will remain above critical levels.
Mixing and smoke dispersal on Thursday will range from poor in the
northern basins to good in the south.
&&
.RIW WATCHES/WARNINGS/ADVISORIES...NONE.
&&
SHORT TERM...Hattings
LONG TERM...Murrell
AVIATION...Murrell
FIRE WEATHER...Hattings
Hazardous weather outlook, Feb 17, 3:58 AM MST, 9 hours 32 minutes before
Hazardous Weather Outlook
National Weather Service Riverton WY
358 AM MST Wed Feb 17 2021
WYZ001>020-022>030-181100-
Yellowstone National Park-Absaroka Mountains-Cody Foothills-
North Big Horn Basin-Southwest Big Horn Basin-
Southeast Big Horn Basin-Owl Creek and Bridger Mountains-
Bighorn Mountains West-Bighorn Mountains Southeast-
Northeast Johnson County-Southeast Johnson County-
Teton and Gros Ventre Mountains-Jackson Hole-
Wind River Mountains West-Wind River Mountains East-
Upper Wind River Basin-Wind River Basin-Lander Foothills-
Green Mountains and Rattlesnake Range-
Natrona County Lower Elevations-Casper Mountain-Star Valley-
Salt River and Wyoming Ranges-Upper Green River Basin Foothills-
Upper Green River Basin-South Lincoln County-
Rock Springs and Green River-Flaming Gorge-East Sweetwater County-
358 AM MST Wed Feb 17 2021
This Hazardous Weather Outlook is for Western and Central
Wyoming.
.DAY ONE...Today and Tonight.
Periods of light snow will continue across parts of the west.
Some light snow is possible across the north as well.
.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.
Friday through Sunday, expect a chance of snow over the west,
spreading east through the weekend. Windy conditions expected
across the usual Wind Corridor.
.SPOTTER INFORMATION STATEMENT...
Spotter activation will not be needed.
Avalanche, Salt River & Wyoming Ranges
- When
- February 17, 1:30 PM MST to 1:34 PM MST
- Where
- Salt River & Wyoming Ranges forecast zone
- Deaths
- 1 direct, 0 indirect
- Reported by
- Other Federal Agency
- Coordinates
- 42.516, -110.286 (the zone’s center; the record gives no point)
Please see narrative for details.
- Avalanche
- A mass of snow sliding down a mountainside that caused a death, an injury or damage.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Heavy Snow in Kentucky, February 17 to 18, 20212 deaths · 2 injured · $35,000 · 4 events
- Flash Flooding and Heavy Rain in Hawaii, February 17 to 19, 20211 death · 9 events
- Flash Flooding and Ice Storm in Mississippi, February 17 to 18, 2021$3.5 million · 42 events
- Winter Storm and Heavy Snow in Mississippi, February 17 to 18, 2021$1.2 million · 22 events
- Flash Flood and Ice Storm in Louisiana, February 17 to 18, 2021$960,000 · 10 events
- Winter Storm and Heavy Snow in West Virginia, February 17 to 18, 2021$61,000 · 36 events
- Winter Storm and Heavy Snow in Kentucky, February 17 to 18, 202173 events
- Winter Storm in Tennessee, February 17 to 18, 2021$30,000 · 36 events
- Heavy Snow in Arkansas, February 17 to 19, 202148 events
- Winter Storm in Arkansas, February 17 to 18, 2021$75,000 · 2 events
- Winter Storm and Winter Weather in Kentucky, February 17 to 18, 202122 events
- Heavy Snow in Tennessee, February 17 to 18, 202121 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 940634.